How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Uzair Your Own Question
Dr Uzair
Dr Uzair, Doctor
Category: Medical
Satisfied Customers: 8094
Experience:  MBBS, FCPS (R) General Surgery. Years of experience in Emergency Medicine.
27273415
Type Your Medical Question Here...
Dr Uzair is online now

Fluoxetine / palpitations I started taking Fluoxetine last

Resolved Question:

Fluoxetine / palpitations
I started taking Fluoxetine last week, in liquid form 20mg/5ml, and I started slowly at 1 ml daily.
I had taken Fluoxetine over 10 years ago for depression and it worked very well for me. It was again prescribed for me just over a year ago for PMS. I also started on the liquid low dose and worked it up to 20mg tablets, which worked fine for me. I took if for just over 6 months. It was then suggested (by then a different GP) that I should only take it a week before my period and the first few days, then take a break, then again a week before the period etc. Unfortunaly that did not work for me at all, as I wouldn't then start with a lower dose and just take the 20mg pills. Each time I would feel really unwell, "spaced out", dizzy etc... So I discontinued and the PMS didn't seem as bad as before.
However, during that time I also noticed that it had helped with my ME/CFS (Chronic Fatigue Syndrome) symptoms, I seemed to have more energy and started to get out and about.
As the PMS (and the CFS) seem to be getting worse again (and I am for the first time in almost 5 years going to start working and am looking forward to it), I have started on the low dose of Fluoxeine again (I have the liquid and the tablets again).
However, since taking them I have felt very uncomfortable in my chest area, with increased palpitations and general discomfort, feeling nauseous from the discomfort too. And last night I had such bad palpitations they actually woke me up - by palpitations I mean extra or irregular beats that feel like thumps (pulse is not faster, just irregular). I am apparently prone to the odd ectopic beats (had ECG and holter in the past), but this is usually during my periods, times of high stress or extreme fatigue, none of which apply at the moment. I have also, since being diaggnosed with CFS, had very strong reactions to medicines (hence my GP was very careful with one I had taken before and with low doses). For instance I had tachycardia (120+ bpm) when I was tried on Imipramine and discontinued after a few weeks.
My question is, could my chest dicomfort and increased palpitations be caused by the Fluoxetine? If so, should I discontinue or persevere? I have to say the palpitations "freaked me out" last night, usually I feel them and they are uncomfortable, but this time they actually woke me up. On the other hand, since it had helped in the past, I would like to give it a fair go, if safe. I would be greatful for your advice.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr Uzair replied 2 years ago.
Hi. Welcome to JustAnswer. I shall try my best to assist you while you are corresponding with me.
Fluoxetine does not cause chest discomfort or palpitations directly. Fluoxetine can cause anxiety, nervousness and insomnia in high doses and these can invariably contribute to the palpitations.
I would suggest that you start on Fluoxetine, 10mg/day taken once in the morning over a week and then 20 mg per day once in the morning taken over a month and then increased as required. Also check the expiry on the medication that was prescribed a year back. The 1mL/day you are taking is also an insignificant dose and you should not have any side effects from this dose.
I would also suggest that you get an ECG for the palpitations and chest discomfort to rule out any other cause of these symptoms like arrhythmia since the Fluoxetine does not seem to be a contributor in these symptoms.
Hope this helps.
Please do leave a positive rating for the service.
Best.
Customer: replied 2 years ago.

Thank you for your prompt reply. I just checked as you advised, and the liquid is indeed out of date (12/2014) - could this then be a contributing factor?

Expert:  Dr Uzair replied 2 years ago.
Just as suspected.
Indeed, it could be the factor. Medication that has passed its expiry date can cause adverse affects and I would suggest that you stop taking it immediately.
Please leave a positive rating for the service.
Best.
Dr Uzair and other Medical Specialists are ready to help you